After a massive synthetic marijuana overdose in Connecticut and two federal arrests for intent to distribute the drug, the Capital Region is on high alert.
The drug is also known as K2, or “Spice”, synthetic marijuana can pose a variety of issues to first responders and medical personnel.
When first responders arrive on the scene of a synthetic drug overdose, it can be a lot more difficult than your average call. It becomes a guessing game of what they have to do to keep that patient alive.
Following a bad batch of synthetic marijuana in Connecticut that led more than 70 people to overdose, NEWS10 ABC is learning more about how first responders in the Capital Region would respond to such an outbreak.
“It requires a lot of resources a lot of manpower obviously very quickly to one scene. It’s truly a mass casualty incident,” Daniel Gilmore, Director of Operations at Mohawk Ambulance Service, said.
Gilmore says a K2 overdose poses several problems for first responders. The first, it’s difficult to tell exactly what’s in the manufactured drug.
“Even if you know what the drug is, you’re still at a guess of what actual chemicals the patient has consumed.”
That makes it harder for first responders to treat.
“Many of our traditional treatments, which have been effective in the past, are not as effective against these designer drugs.”
Just last week, federal agents were able to take a kilogram of K2 off the streets.
Federal officials say it was out of a Schenectady deli that two men planned to sell “Spice” with designer street names like “Scooby Snax”, “Loopy”, and “Geeked Up.”
Each could have a completely different chemical makeup.
“Within one outbreak it can be multiple different specimens that we’re dealing with,” Dr. Alicia Lydecker, Medical Toxicologist at Albany Medical Center, said.
Dr. Lydecker says the biggest problem she sees with synthetic overdoses is the uncertainty of recovery time.
“When you throw in these new synthetic drugs, I don’t know if it’s going to be two hours, I don’t know if it’s going to be 10 hours.”
The symptoms can vary too from extreme aggression to more traditional pot symptoms like hunger and red eyes.
“People might be yelling or screaming. In severe cases, people can be flipping over beds or fighting out of four-point restraints.”
Both Dr. Lydecker and Gilmore say they don’t see K2 going away any time soon. They try to do as much preemptive work as possible.
“You just have to be aware of what outbreaks are happening.”
“We’ll catch up with one and then they’ll have another fashion drug of the day,” Gilmore said.
For the men facing those federal charges, the recovered K2 is out for lab testing to find out exactly what the drug contains.